Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 202, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 11, 2003, 6:45 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2003, 6:45 PM CDT (23:45 UTC)
- Expired
- Jul 11, 2003, 7:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 111 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 112345 SVRILX ILC019-183-120045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 644 PM CDT FRI JUL 11 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERMILION COUNTY IN EAST CENTRAL ILLINOIS CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 745 PM CDT * AT 644 PM CDT...NEAR RANTOUL...OR ABOUT 2 MILES SOUTHEAST OF RANTOUL...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GIFFORD ST. JOSEPH OGDEN POTOMAC FITHIAN OAKWOOD THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4033 8827 4002 8829 4007 8765 4035 8769 $$ HALL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:01 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jul 11, 2:01 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 201 PM CDT FRI JUL 11 2003 LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER THE NORTH CHANNEL OF LAKE HURON...WITH A COLD FRONT EXTENDING SOUTH THROUGH THE TENNESSEE VALLEY. IN ADDITION...A SURFACE TROF EXTENDED SOUTHWEST FROM THE LOW ACROSS SOUTHERN WISCONSIN INTO IOWA. MAIN CONCERNS THROUGH THE SHORT TERM REVOLVE AROUND THE RISK OF SHOWERS/STORMS THIS EVENING AND TEMPERATURES (WHICH WILL BE UNSEASONABLY COOL FOR THE MOST PART). 12Z MODELS IN GOOD AGREEMENT OVERALL...WITH NO PREFERRED MODEL NOTED. GUIDANCE TEMPERATURES CLOSE AND REASONABLE AS WELL...SO WILL NOT STRAY TOO FAR. TONIGHT...UPSTREAM SHORT WAVE...ASSOCIATED SPEED MAX AND SURFACE TROF WILL MOVE THROUGH FORECAST AREA THIS EVENING. RESIDUAL DIURNAL HEATING COMBINED WITH MID LEVEL COOLING WITH THE UPPER WAVE WILL PRODUCE CAPE VALUES AROUND 1200 J/KG AND LI VALUES AROUND -4 C. THESE FACTORS SUPPORT GOING WITH A CHANCE OF SHOWERS AND STORMS THIS EVENING AREAWIDE. WILL CARRY THE HIGHEST CHANCE IN THE NORTHEAST HALF OF THE FORECAST AREA NEAREST THE LEFT EXIT REGION FORCING WITH THE UPPER SPEED MAX. SINCE THE PRECIPITATION WILL BE LARGELY DIURNAL IN NATURE...WILL NOT CARRY IT THROUGH THE NIGHT. SATURDAY THROUGH SUNDAY...UPPER LOW OVER THE GREAT LAKES WILL GRADUALLY LIFT OUT WITH TIME...WITH THE FLOW ACROSS SLOWLY BECOMING NEUTRAL. WE WILL STILL BE UNDER THE INFLUENCE OF MOISTURE WRAPPING AROUND THE UPPER LOW THROUGH THE PERIOD...AND THIS WILL COMBINE WITH THE ASSOCIATED COLD POOL TO RESULT IN DIURNAL CU DEVELOPMENT DAILY. FEEL THE RISK OF DIURNAL SHOWER/STORMS IS TOO LOW TO MENTION AT THIS TIME EITHER SATURDAY OR SUNDAY. WHILE DAYTIME HEATING SHOULD STILL YIELD CAPE VALUES AROUND 1100 J/KG AND LI VALUES NEAR -3C...THE LACK OF FORCING FROM AN UPPER WAVE AND/OR SURFACE TROF SHOULD PRECLUDE PRECIPITATION DEVELOPMENT. MONDAY...WAA BEGINS TO BUILD IN FROM THE WEST IN ADVANCE OF NEXT MAJOR WAVE. THIS IS THE WAVE THAT WILL PUSH A COLD FRONT THROUGH REGION ON TUESDAY/WEDNESDAY. BEST WAA/ISENTROPIC ASCENT WILL BE CONFINED TO THE UPPER MIDWEST (NEAREST THE UPPER WAVE)...SO WE SHOULD NOT SEE ANY WARM FRONTAL PRECIPITATION ACROSS CENTRAL ILLINOIS. HOWEVER...THE WAA WILL RESULT IN TEMPERATURES RETURNING TO SEASONAL NORMALS. TUESDAY THROUGH FRIDAY...MODEL/ENSEMBLE AGREEMENT IS NOT THE BEST THIS RUN. THE MOST IMPORTANT DIFFERENCE IS WITH THE FRONTAL SPEED FOR TUESDAY AND WEDNESDAY. ALSO...THERE ARE DIFFERENCES REGARDING THE PLACEMENT OF THE UPPER RIDGE/TROF PATTERN OVER THE CENTRAL AND EASTERN U.S. ONCE THE FRONT PASSES. DO NOT PLAN ON MAKING TOO MANY CHANGES AT THIS TIME GIVEN THE UNCERTAINTY...THOUGH I WILL END THE SHOWER/STORM THREAT EARLIER ON WEDNESDAY WITH MOST MODEL SOLUTIONS EXPECTING THE FRONT TO BE THROUGH. WILL MAINTAIN DRY FORECAST FOR THE REMAINDER OF THE PERIOD...THOUGH THERE ARE SIGNS THAT WE MAY BE UNDER ENOUGH OF THE INFLUENCE OF THE UPPER TROF/COLD POOL TO WARRANT A RISK OF SHOWERS/STORMS (MUCH LIKE TODAY). .ILX...NONE. BAK
Hazardous weather outlook, Jul 11, 11:00 AM CDT, 7 hours 45 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A DISTURBANCE IS FORECAST TO TRACK ACROSS THE MIDWEST THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS DISTURBANCE THIS AFTERNOON AND TRACK SOUTHEAST ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS. ANY STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THE THREAT FOR SEVERE WEATHER WILL DIMINISH BY THE MIDDLE OF THE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL SYSTEM WILL APPROACH THE MIDWEST EARLY NEXT WEEK INCREASING OUR CHANCES FOR SHOWERS AND THUNDERSTORMS ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE EARLY EVENING HOURS...MAINLY FROM 200 PM TO 900 PM. EH
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.